Michigan, 2010Tornado and Damaging Winds in Michigan, June 21 to 22, 2010
June 21 to 22, 2010 · NWS GRR · 3 events in 2 counties and zones
Bowing line segments of a squall line moved onshore from Lake Michigan around midnight with frequent lightning, widespread wind gusts of 50 mph and heavy rain. Severe straight-line winds of 60 to 75 mph downed numerous trees from just west of Lamont in Ottawa County to just west of Alpine in Kent County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- $70,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bowing line segments of a squall line moved onshore from Lake Michigan around midnight with frequent lightning, widespread wind gusts of 50 mph and heavy rain. Severe straight-line winds of 60 to 75 mph downed numerous trees from just west of Lamont in Ottawa County to just west of Alpine in Kent County. At about the same time, An EF-0 tornado, also associated with the squall line, touched down east of Zeeland in Ottawa County snapping numerous trees and damaging two homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 21, 10:55 PM EST, 1 hour earlier.
Area forecast discussion, Jun 21, 10:55 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 PM EDT MON JUN 21 2010
LATEST UPDATE...AVIATION AND SHORT TERM...
.SYNOPSIS...(335 PM EDT MON JUN 21 2010)
AN ACTIVE WEEK IS EXPECTED AS WE WILL HAVE SEVERAL OPPORTUNITIES FOR
SHOWERS AND THUNDERSTORMS. GIVEN THE HUMID AIRMASS IN PLACE...HEAVY
RAIN AND LOCALIZED FLOODING ARE POSSIBILITIES DURING THE FIRST HALF
OF THE WEEK. SEVERE WEATHER IS ALSO POSSIBLE THROUGH WEDNESDAY.
&&
.SHORT TERM...(1155 PM EDT MON JUN 21 2010)
(TONIGHT THROUGH WEDNESDAY NIGHT)
THE LINE OF STRONG TO SEVERE STORMS WILL ONTO THE LAKE SHORE AREA OF
SOUTHWEST LOWER MICHIGAN BY 1230 AM THIS TUESDAY MORNING. THE RUC
SHOWS THE LOW LEVEL JET STRENGTHENING BETWEEN 2 AM AND 5 AM WITH THE
AREA BETWEEN I-94 AND I-96. RUC SOUNDINGS SHOW UP TO 1800 J/KG OF
CAPE WITH CIN UNDER 20 J/KG AS THE STORM MOVE THROUGH. STORMS SHOULD
MOVE EAST AROUND 35 MPH AND EXIT THE LANSING AREA BY 4 OR 5 AM.
THERE IS A SIGNIFICANT AMOUNT OF CAPE BETWEEN THE -10 AND -30
ISOTHERM SO THERE IS THE THREAT OF HAIL. SINCE THE STORMS ARE
ELEVATED... RUC SOUNDINGS SUGGEST THE LOW LEVEL INVERSION IS 50 MB
OFF THE GROUND WIND WILL BE LESS OF AN ISSUE.
PREVIOUS DISCUSSION...MODELS LOOK TO BE IN GOOD AGREEMENT ON
NOCTURNAL CONVECTION EXITING THE REGION TUESDAY MORNING... AND DRY
WEATHER PREVAILING THE REST OF THE DAY. HAVE THEREFORE LOWERED POPS
TUESDAY AFTERNOON.
LOW LEVEL JET/MOISTURE TRANSPORT PROGS SUGGEST THE POTENTIAL FOR
BACKBUILDING/TRAINING OF NOCTURNAL CONVECTION ON TUESDAY NIGHT
INTO WEDNESDAY MORNING OR EVEN INTO WEDNESDAY AFTN. IF THINGS DO NOT
COME TOGETHER LATER TONIGHT... THIS WILL BE THE NEXT BEST WINDOW OF
OPPORTUNITY FOR FLOODING/FLASH FLOODING AS WELL AS SEVERE WEATHER
POTENTIAL.
&&
.LONG TERM...(335 PM EDT MON JUN 21 2010)
(THURSDAY THROUGH MONDAY)
HIGH PRESSURE WILL BUILD IN THURSDAY INTO FRIDAY RESULTING IN DRY
AND PLEASANT WX. SOUTHERLY RETURN FLOW ON THE BACK SIDE OF THE SFC
RIDGE WILL PRODUCE WARMER AND MORE HUMID WX BY FRIDAY NIGHT AND
SATURDAY. WE HAVE INTRODUCED MENTION OF A SMALL CHANCE FOR TSTORMS
BY SATURDAY AND SATURDAY NIGHT DUE TO POTENTIAL FOR AN INCREASINGLY
UNSTABLE AIRMASS IN PLACE IN CONJUNCTION WITH A NEARLY STATIONARY
FRONTAL BOUNDARY IN THE AREA.
THE THREAT FOR THUNDERSTORMS REMAINS IN THE FCST ON SUNDAY WITH THE
LOW PRESSURE SYSTEM STILL IN OUR AREA. DRY WX WILL RETURN BY EARLY
NEXT WEEK AS A HIGH PRESSURE RIDGE BUILDS IN.
&&
.AVIATION...(1155 PM EDT MON JUN 21 2010)
THE STORMS ARE NOW MOVING ON SHORE INTO WESTERN LOWER MICHIGAN. AS
EXPECTED THE LOW LEVEL JET IS STILL EXPECTED TO STRENGTHENING
OVERNIGHT. THE STRONGEST STORMS WILL CROSS THE WESTERN TAF SITES BY
2 AM AND THE EASTERN ONES BY 4 AM. I STILL EXPECT SOME MVFR CIGS
AROUND SUNRISE BEFORE THE DRIER AIR MOVES IN BEHIND THE SYSTEM AND
CLEARS THE SKIES. THERE IS ENOUGH MIDLEVEL SUBSIDENCE BEHIND THE
SHORTWAVE TO HAVE MOSTLY SUNNY SKIES MOST OF TUESDAY.
&&
.MARINE...(335 PM EDT MON JUN 21 2010)
OTHER THAN THUNDERSTORMS AND ASSOCIATED HAZARDS...SMALL CRAFT
ADVISORIES FOR SYNOPTIC WINDS NOT NEEDED ATTM. HOWEVER WE WILL HAVE
TO PAY CLOSE ATTENTION TO THE LOW LEVEL JET EVOLUTION/BEHAVIOR...
WHICH COULD KICK THINGS UP ON THE LAKE LATE TONIGHT AND MORE LIKELY
TUESDAY NIGHT.
IF A STRONG MCS/LARGE BOW ECHO WERE TO ROLL ACROSS THE LAKE... THEN
SEICHE COULD BE A CONCERN. ALSO A VERY REMOTE POSSIBILITY IS WAKE
LOW FORMATION BEHIND THE DEPARTING MCS...WHICH ARE NOT ALL THAT
UNCOMMON THIS TIME OF YEAR. THAT COULD CREATE ODD/STRONG WIND
CHARACTERISTICS EVEN AFTER TSTMS EXIT.
&&
.HYDROLOGY...(335 PM EDT MON JUN 21 2010)
LOCALIZED FLOODING REMAINS A CONCERN THIS WEEK AS SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS ARE POSSIBLE. PRECIPTABLE WATER VALUES
OVER 2 INCHES MEANS THAT ANY OF THE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING HEAVY RAIN. GIVEN THE RECENT RAINS...SOME
STREAMS ARE ALREADY RUNNING HIGH AND ADDITIONAL RAIN MAY LEAD TO
FLOODING.
STILL NOT CONFIDENT ENOUGH ATTM TO POST ANY FLOOD WATCHES FOR
TONIGHT. IT IS POSSIBLE IF ACTIVITY CONGEALS TO OUR SOUTH THIS
EVENING THAT THE LOW LEVEL JET WILL BE INTERCEPTED AND NOT GET UP
HERE. AFTER TONIGHT... TUESDAY NIGHT INTO WEDNESDAY WILL HAVE TO BE
MONITORED FOR A WATCH AS WELL.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.
&&
SYNOPSIS: 93
SHORT TERM: MEADE WDM
LONG TERM: LAURENS
AVIATION: WDM
MARINE: MEADE
HYDROLOGY: MEADE
Hazardous weather outlook, Jun 21, 9:58 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1058 PM EDT MON JUN 21 2010
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1058 PM EDT MON JUN 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...OVERNIGHT
A LINE OF THUNDERSTORMS...A FEW OF WHICH MAY BE SEVERE... WILL MOVE
INTO THE LAKE SHORE AREA OF SOUTHWEST LOWER MICHIGAN BETWEEN
MIDNIGHT AND 1 AM. THE STORMS WILL MOVE EAST AROUND 35 MPH AND
REACHING THE LANSING AREA BY 4 AM. DAMAGING WINDS ARE THE PRIMARY
THREAT...HOWEVER LARGE HAIL IS ALSO POSSIBLE. ANY STRONGER STORM
COULD CONTAIN FREQUENT LIGHTNING. STORM TOTAL RAINFALL AMOUNTS IN
EXCESS OF AN INCH ARE POSSIBLE. THIS COULD LEAD TO SOME URBAN AND
POOR DRAINAGE FLOODING. IF THE STORMS PERSIST OVER THE SAME AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE SLIGHT RISK FOR SEVERE WEATHER CONTINUES INTO WEDNESDAY. A
MORE SIGNIFICANT SEVERE WEATHER EVENT COULD OCCUR WEDNESDAY
AS A STRONGER WAVE TRACKS THROUGH THE REGION. DAMAGING WINDS
APPEAR TO BE THE MAIN THREAT. HEAVIER RAIN IS POSSIBLE AND IF
THE STORMS PERSIST OR REPEAT OVER THE SAME AREA...EXCESSIVE
AMOUNTS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT AT THIS TIME FOR THE EARLY MORNING
HOURS OF TUESDAY.
LMZ844>849-221100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1158 PM EDT MON JUN 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...OVERNIGHT
THUNDERSTORMS WILL REACH THE NEAR SHORE WATERS OF EASTERN LAKE
MICHIGAN BY 1230 AM. SOME MAY BE SEVERE WITH STRONG GUSTY WINDS AND
FREQUENT LIGHTNING. THE MAIN STORM MOTION WILL BE EAST AT AROUND 35
MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH
WEDNESDAY. DAMAGING WINDS IN EXCESS OF 35 KNOTS AND FREQUENT
LIGHTNING WILL BE POSSIBLE. THE STORMS WILL TRACK RAPIDLY EAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS IN EFFECT AT THIS TIME FOR THE EARLY MORNING
HOURS OF TUESDAY.
MJS/MEADE/WDM
In the hours before
Local storm report, Jun 21, 11:53 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1253 AM EDT TUE JUN 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM TSTM WND GST 5 W HOLLAND 42.78N 86.21W
06/22/2010 M51 MPH OTTAWA MI PUBLIC
WIND MEASURED AT HOLLAND SPYGLASS CONDOS.
&&
MKALEMBKThunderstorm Wind, Ottawa
- When
- June 21, 11:55 PM EST to June 22, 12:10 AM EST
- Where
- Ottawa County, 0.64 mi SW of Eastmanville to 1.63 mi NNE of Penn Jct
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.012, -85.977
A swath of wind damage occurred from just west of Lamont, MI to near Alpine, MI. The strongest winds occurred along Johnson Street between 48th and 32 Avenues where a barn was damaged, five houses suffered loss of shingles (less than 5%), and numerous trees were uprooted or snapped. Large broken limbs and uprooted trees were observed as far west as Lenard Street and 76 Avenue. Similar damage occurred to the east-northeast through Marne, MI and then into Alpine Township in Kent County.
The wind damage was associated with the transition of an HP Supercell into a bowing thunderstorm line segment.
Tornado, Ottawa
- When
- June 21, 11:58 PM EST to June 22, 12:01 AM EST
- Where
- Ottawa County, 2.22 mi NW of Vriesland to 1.24 mi ENE of Vriesland
- Rating
- EF0
- Path length
- 2.42 mi
- Path width
- 200 yd
- Property damage
- $200,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.842, -85.982
Tornado occurred just east of Zeeland, MI. It touched down near the intersection of 80th Avenue and Quincy snapping tree limbs and knocking a telephone pole about 30 degrees out of vertical. It then crossed mostly open field where a couple of isolated trees were uprooted before it crossed 72 Avenue just north of Chicago Drive. Here, it knocked down numerous trees significantly damaging the roof of one residence and causing minor damage to two other houses. The tornado then crossed Chicago Drive knocking down more trees before damaging several corn bins and ripping about 10% of the shingles off a residence located just north of the 64th Avenue and Riley Street intersection.
The tornado was associated with two intersecting bowing thunderstorm line segments and was a spin-up tornado.
Thunderstorm Wind, Kent
- When
- June 22, 12:10 AM EST to 12:15 AM EST
- Where
- Kent County, 3.39 mi W of Westgate to 2.23 mi WNW of Alpine
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.048, -85.787
A swath of wind damage occurred from just west of Lamont, MI to near Alpine, MI. The strongest winds occurred along Johnson Street between 48th and 32nd Avenues where a barn was damaged, five houses suffered loss of shingles (less than 5%), and numerous trees were uprooted or snapped. Large broken limbs and uprooted trees were observed as far west as Lenard Street and 76 Avenue. Similar damage occurred to the east-northeast through Marne, MI and then into Alpine Township in Kent County.
The wind damage was associated with the transition of an HP Supercell into a bowing thunderstorm line segment.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 21, 201015 injured · $22 million · EF2 · 24 events
- Tornado and Hail in Colorado, June 21, 2010$22 million · EF1 · 10 events
- Tornadoes and Flash Flood in Montana, June 21 to 22, 2010$313,000 · EF2 · 25 events
- Heat in Louisiana, June 21, 20101 death · 1 event
- Tornadoes and Flash Flooding in Illinois, June 21 to 22, 2010$3.7 million · EF0 · 23 events
- Tornadoes and Flash Flood in Illinois, June 21, 2010$962,000 · EF0 · 18 events
- Damaging Winds in South Dakota, June 21, 2010$750,000 · 74 kt wind · 5 events
- Tornado and Flash Flood in Kansas, June 21, 2010$212,000 · EF0 · 24 events
- Flood in Iowa, June 21, 2010$500,000 · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 21, 2010$165,000 · 55 kt wind · 22 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 2010$307,000 · 70 kt wind · 6 events
- Tornado and Flash Flooding in Illinois, June 21 to 22, 2010$231,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229123, 229122, 229124.